Nausea, Vomiting, and Appetite Disorders
Lung cancer patients often experience side effects from treatment, among which nausea and vomiting are the most unpleasant. Kaasa et al reviewed the frequency of nausea and vomiting in clinical trials that used combination chemotherapy for the treatment of inoperable non-small cell lung cancer. Acute nausea and vomiting were reported commonly in 70 to 80 percent of the patients receiving cisplatin. Although not commonly reported in the clinical trial literature, subacute and delayed nausea and vomiting are also seen in lung cancer patients receiving chemotherapy. Frequently, patients experience nausea and vomiting for up to a week after intensive chemotherapy, resulting in weight loss, dehydration, and a decline in performance status for some individuals. Delayed nausea and vomiting is just beginning to receive some attention from clinicians and researchers. flovent inhaler
Nausea or vomiting can occur with either chemotherapy or radiotherapy. In a recent study by Kaasa et al in non-small cell lung cancer, the patients were randomly given either radiotherapy or four cycles of combination chemotherapy, including cisplatin. Of the patients receiving chemotherapy, 80 percent reported nausea and 69 percent had vomiting two weeks after the start of treatment; five weeks after the last cycle, 61 percent still reported nausea and 44 percent had spells of vomiting. Of the patients receiving radiotherapy, 43 percent reported nausea and 11 percent reported vomiting two weeks after start of treatment, whereas only 14 percent reported nausea and 5 percent reported vomiting 14 weeks after start of treatment.